Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 51, NWS Milwaukee, WI

May 19, 2005Green County, Rock County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 19, 2005, 3:29 PM CDT for Green County, Rock County, Wisconsin. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2005, 3:29 PM CDT (20:29 UTC)
Expired
May 19, 2005, 4:15 PM CDT
In force
46 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Green County, WI, Rock County, WI

The radar

The Milwaukee radar (KMKX), 63 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 1:25 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 192030
SVRMKX
WIC045-105-192115-
/O.NEW.KMKX.SV.W.0051.050519T2029Z-050519T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
329 PM CDT THU MAY 19 2005

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST GREEN COUNTY IN SOUTH CENTRAL WISCONSIN
  ROCK COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 415 PM CDT

* AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BRODHEAD...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FOOTVILLE AROUND 335 PM CDT...
  JANESVILLE AROUND 355 PM CDT...
  BELOIT AROUND 405 PM CDT...
  CLINTON AROUND 415 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4270 8938 4251 8940 4251 8881 4266 8879

$$

WOOD
2 follow-up statements
000 
WWUS53 KMKX 192044
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
343 PM CDT THU MAY 19 2005

WIC045-192053-
/O.CAN.KMKX.SV.W.0051.000000T0000Z-050519T2115Z/
GREEN-
343 PM CDT THU MAY 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR GREEN COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4269 8934 4251 8934 4251 8881 4266 8879

$$

WIC105-192115-
/O.CON.KMKX.SV.W.0051.000000T0000Z-050519T2115Z/
ROCK-
343 PM CDT THU MAY 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM CDT FOR ROCK 
COUNTY...

AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED SOUTH OF ORFORDVILLE...OR ABOUT 8 MILES EAST 
SOUTHEAST OF BRODHEAD...MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  AFTON BY 355 PM CDT...
  6 MILES NORTH OF BELOIT BY 405 PM CDT...
  TIFFANY...SHOPIERE...AVALON AND EMERALD GROVE BY 415 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4269 8934 4251 8934 4251 8881 4266 8879

$$

AFK/NJ
000 
WWUS53 KMKX 192113
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
413 PM CDT THU MAY 19 2005

WIC105-192123-
/O.EXP.KMKX.SV.W.0051.000000T0000Z-050519T2115Z/
ROCK-
413 PM CDT THU MAY 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ROCK COUNTY EXPIRES
AT 415 PM CDT...

THE SEVERE STORM HAS EXITED ROCK COUNTY SOUTH OF CLINTON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4269 8934 4251 8934 4251 8881 4266 8879

$$

AFK/NJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:00 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 19, 2:00 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
200 PM CDT THU MAY 19 2005

.DISCUSSION...FORECAST FOCUS IS ON PCPN CHCS THROUGH THE WEEKEND.

FIRST OF A SERIES OF MID LEVEL S/W WORKING THROUGH THE STATE THIS
AFTERNOON. THIS ONE IS VIGOROUS. GFS SEEMS TO HAVE A BETTER FIX ON
THE POSITION FROM THE START. EARLY THIS AFTN THE S/W CORE WAS LOCATED
IN THE KARX VCNTY...DROPPING SSE.  SHOULD EXIT THE SOUTH EARLY THIS
EVENING. MAIN SFC TROF/WMFNT CUTS SE THROUGH THE CWA WITH TEMPERATURE
CONTRAST STRENGTHENED BY THE SE FLOW OFF THE COLD LAKE. 88D RETURNS
SHOW A SERIES OF WEAKER TROFS ARCING THROUGH THE CWA...SWIRLING INTO
THE MID LEVEL LOW. LOTS OF SHEAR ASSOCIATED WITH THIS UPR LOW SO
SMALL SPIN-UP OF WEAK TORNADO NOT OUT OF THE QUESTION. THOUGH
MAIN THREAT WILL BE WIND AND HAIL. LATE AFTN/VERY EARLY EVENING WILL
BE A LITTLE BUSY.

CLOUDS SHOULD HANG TIGHT TONIGHT. CLOUDS SHOULD CLEAR FROM EAST TO
WEST UNDER LLV ERLY FLOW ON FRIDAY.

NEXT CHANCE FOR RAIN MAY COME ON SATURDAY NOW. LOW PRESSURE TRACKS
NE THROUGH THE CENTRAL PLAINS FRIDAY NIGHT AND FAVORABLE LLV JET
WITH STRONG TEMP RIDGE BECOMES FOCUS FOR MCS DEVELOPMENT ACROSS
NDKTA.  BY ERLY MORNING SATURDAY...THIS COMPLEX SHOULD BE ROLLING
ESE...BECOMING MORE SE WITH TIME. THE UPR JET CARRIES A CORE OF
DIFFLUENCE THROUGH THE CWA ON SATURDAY UNDER A COUPLED JET SIGNATURE.
THE THICKNESS PATTERN ALSO SUPPORTS A SE TRACK OF ANY CONVECTION
THROUGH THE STATE. HOWEVER...THIS COMPLEX WILL BE OF THE DYING BREED
WITH DECAYED REMNANTS OUR MAIN PESKY ISSUE ON SATURDAY.  INTRODUCTION
OF A CHANCE WILL RELY ON WHETHER SURROUNDING OFFICES ACCEPT THIS
SOLUTION.

YET ANOTHER THREAT FOR THUNDER COMES SATURDAY NIGHT AS A VERY
POTENT H5 S/W CRUSHES THE TOP OF THE MID LEVEL RIDGE LEANING INTO
THE GRT LKS REGION. ALTHOUGH IT LOOKS A LITTLE LESS IMPRESSIVE THAN
THE PREVIOUS RUNS...IT HAS LOT GOING FOR IT. VIGOROUS H5 S/W PLOWS
THROUGH THE CWA AROUND THE 12Z TIME FRAME WITH H5 CORE OF WINDS
REACHING 70 TO 80KTS JUST UPSTREAM OF THE CWA.  THE NEGATIVE FACTOR
IS THE SOMEWHAT WEAK LOOKING H8 FLOW AHEAD OF THE H5 SYSTEM.  WILL
KEEP POPS IN THE CHC CATEGORY FOR NOW.

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DAVIS
Hazardous weather outlook, May 19, 11:38 AM CDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1138 AM CDT THU MAY 19 2005

WIZ046-047-051-052-056>060-062>072-201100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1138 AM CDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
...WITH A SLIGHT RISK THAT A FEW STORMS COULD BECOME SEVERE ALONG
AND SOUTH OF A JANESVILLE TO MILWAUKEE LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL MAY AFFECT
THE AREA LATE SATURDAY NIGHT AND SUNDAY.  MORE THUNDERSTORMS WILL BE
POSSIBLE TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WWW.WEATHER.GOV/MILWAUKEE     /LOWER CASE/

LMZ643>646-665-201100-
SHEBOYGAN WI TO WINTHROP HARBOR IL-
1138 AM CDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WISCONSIN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
WIND GUSTS TO 30 KNOTS AND SMALL HAIL MAY ACCOMPANY SOME OF THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG THUNDERSTORMS MAY AFFECT THE AREA LATE SATURDAY NIGHT AND
SUNDAY.  MORE THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT AND
WEDNESDAY.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...  WWW.WEATHER.GOV/MILWAUKEE     /LOWER CASE/

REM

In the hours before

Local storm report, May 19, 2:53 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
253 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     FUNNEL CLOUD     1 S EVANSVILLE          42.77N 89.30W
05/19/2005                   ROCK               WI   TRAINED SPOTTER

&&

BKONOP/GDAVIS
Local storm report, May 19, 3:08 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
308 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             JANESVILLE              42.68N 89.02W
05/19/2005  0.88 INCH        ROCK               WI   TRAINED SPOTTER

            AT HIGHWAY 11 AND 51.

&&

BKONOP/GDAVIS
Local storm report, May 19, 3:11 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
311 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FUNNEL CLOUD     1 SE MADISON            43.07N 89.37W
05/19/2005                   DANE               WI   TRAINED SPOTTER

&&

BKONOP/GDAVIS
Local storm report, May 19, 3:12 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
312 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             AFTON                   42.60N 89.07W
05/19/2005  0.75 INCH        ROCK               WI   TRAINED SPOTTER

&&

BKONOP/GDAVIS
Local storm report, May 19, 3:17 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
317 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             1 S JANESVILLE          42.67N 89.02W
05/19/2005  0.88 INCH        ROCK               WI   TRAINED SPOTTER

            NICKEL SIZE HAIL AT PRAIRIE ROAD AND JUST EAST OF I94.

&&

BKONOP/GDAVIS
Local storm report, May 19, 3:23 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
323 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             2 SW JANESVILLE         42.66N 89.04W
05/19/2005  1.00 INCH        ROCK               WI   TRAINED SPOTTER

            QUARTER SIZE HAIL AT HIGHWAY 11 AND COUNTY ROAD D.

&&

BKONOP/GDAVIS

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 1:55 PM CDTSevere Thunderstorm WarningMKXDane, Green35 min
May 19, 2:28 PM CDTTornado WarningMKXGreen, Rock32 min
May 19, 2:40 PM CDTSevere Thunderstorm WarningMKXGreen50 min
May 19, 2:51 PM CDTSevere Thunderstorm WarningMKXDane39 min
May 19, 2:59 PM CDTTornado WarningMKXRock31 min
May 19, 3:27 PM CDTTornado WarningMKXRock, Walworth36 min
May 19, 3:31 PM CDTSevere Thunderstorm WarningMKXDane44 min
May 19, 3:33 PM CDTTornado WarningMKXRock27 min
May 19, 3:35 PM CDTSevere Thunderstorm WarningMKXColumbia57 min
May 19, 3:53 PM CDTTornado WarningMKXDane, Jefferson33 min
May 19, 3:56 PM CDTSevere Thunderstorm WarningMKXMarquette38 min
May 19, 4:13 PM CDTSevere Thunderstorm WarningMKXDane64 min
May 19, 4:40 PM CDTSevere Thunderstorm WarningMKXGreen, Rock55 min
May 19, 5:16 PM CDTSevere Thunderstorm WarningMKXDodge, Jefferson44 min
May 19, 5:24 PM CDTTornado WarningMKXRock38 min
May 19, 5:35 PM CDTSevere Thunderstorm WarningMKXGreen30 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.